Colorado, 2018

Tornado and Hail in Colorado, July 5, 2018

July 5, 2018 · NWS BOU · 2 events in 2 counties and zones

Isolated severe thunderstorms developed in Douglas and Park counties. A tornado touched down briefly in Park County, but no damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Isolated severe thunderstorms developed in Douglas and Park counties. A tornado touched down briefly in Park County, but no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 5, 9:50 AM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 5, 9:50 AM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1050 AM MDT Thu Jul 5 2018

.UPDATE...
Issued at 1050 AM MDT Thu Jul 5 2018

Satellite showing development along the northern foothills and
portions of the plains with increasing easterly flow. Dewpoints
are looking better with 60s further east and mid 50s over the
Front Range. Main concerns today turn to heavy rain produced by
slow moving storms moving over the burn scars along the Foothills
and Park County. SE flow into the terrain of Park county will
initiate storms between 1 and 2 pm that could drop a quick half
inch over the new Weston Pass burn area. More specific information
regarding the flood threat located in Hydro section.

Otherwise, increased pops for the region, especially along the
southern foothills and east into Lincoln county. Most areas should
see some precipitation but some could see a quick half to an inch
under the stronger storms. Minor street flooding could occur in
urban areas along with lightning and gusty winds. Made adjustments
to pops and QPF.

&&

.SHORT TERM...(Today and tonight)
Issued at 256 AM MDT Thu Jul 5 2018

Upper level ridge over the central part of the country will shift
westward today. South to southeast flow around the ridge will
help transport moisture in the area. Airmass becomes quite moist
this afternoon and evening with precipitable water values climbing
above an inch over northeast Colorado. Over the higher terrain,
values reach a half to three-quarters of an inch. This increase in
moisture will bring mostly cloudy skies to most of the area.
Cooler temperatures are expected because of this with readings in
the 80s over northeast Colorado. Mid 80s temperatures and upper
50s dew points produce CAPE of 1500-2000 J/kg. With the ridging
shifting closer to the state, winds aloft will weaken resulting in
weak shear. Storm mode will mainly be pulse storms. Like
yesterday a few severe storms will be possible. They will short
lived and produce one inch hail or slightly larger and 60 mph
winds.

Easterly flow into the foothills and mountains is expected to
trigger storms early this afternoon. Thunderstorm develop will
then spread slowly eastward along outflow boundaries. Storms
linger through the evening and end a little after midnight over
the eastern plains. Models are in pretty good agreement with this
scenario through tonight. Increased pops even more because of the
good model agreement. Most locations should see precipitation
today, so have pops in the 50-80 percent range.

Locally having rain and possible flooding could be an issue due
to the moisture airmass and slow moving storms. Convective
Allowing Models mainly show less than two inches of rain with the
stronger storms, so thinking the flooding risk is on the low side.
However, if heavy rains hit flooding prone areas, flooding will
be possible.

.LONG TERM...(Friday through Wednesday)
Issued at 256 AM MDT Thu Jul 5 2018

On Friday, the upper ridge will be centered back over the UT/CO
border with a weak flow aloft and increasing mid level subsidence
under a very strong ridge. No changes regarding the trend of
hotter temperatures and decreasing thunderstorm potential. A drier
northerly flow will be over eastern CO through this weekend as
most of the subtropical moisture is expected to circulate around
the Four Corners area. Any chance of thunderstorms will be
confined to the higher terrain, in closer proximity to the
subtropical moisture trapped under the ridge. A broad ridge of
high pressure will prevail over the U.S. next week with a weak
flow aloft continuing over Colorado. The fire danger will remain
elevated due to persistent dry fuels, temperatures running well
above normal and very low relative humidities. The main issue
regarding the issuance fire weather highlights will likely revolve
around the strength of the wind or some notable increase in
thunderstorm potential. The wind appears to be fairly light with
decreasing thunderstorm potential through the weekend. Southerly
winds are expected to increase however across the eastern plains
of CO early next week. This would elevate the fire danger further
over Elbert and Lincoln counties early next week. High mountain
valleys will continue to be a concern as well. By the middle of
next week, the ridge is expected to shift more over the southeastern
U.S. Consequently, subtropical moisture should start to spread
further to the north and east across the state as a weak southerly
flow develops. In addition, a weak front may back its way into
northeast Colorado by Thursday as a short wave trough passes to
the north and east. This may help advect more low level moisture
into the northeast plains of CO and provide at least a brief
reprieve from the dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1050 AM MDT Thu Jul 5 2018

Had a surge from the east earlier this morning that helped to
usher gusty winds from 20 to 25 kts through 17z. Winds are
expected to decrease but remain from the east after 18z ahead of
afternoon convective development. Storms are expected to form
along the foothills and push eastward after 21z. These storms
could impact area airports between 21 and 23z bringing gusty
erratic winds and moderate to heavy rainfall. Ceilings will remain
ILS with bases between 040 and 060. Another round of storms could
impact the terminals from 01 to 03z with regeneration this
evening. Impacts will be similar.

&&

.HYDROLOGY...
Issued at 1050 AM MDT Thu Jul 5 2018

Flash Flood Watch has been issued for the Front Range Foothills,
as well as Park County from noon until midnight tonight. Storms
will form along the foothills that could drop a quick half an inch
to inch in less than an hour. With some areas over the northern
foothills seeing previous rain with saturated ground as well as
recent burn scars in Park county, the threat of flash flooding has
increased. Residents and fire personnel in these areas are urged
to remain vigilant to storms and stay tuned for updates and
possible upgrades to warnings if the need arises.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for COZ035>037.

&&

UPDATE...Bowen
SHORT TERM...Meier
LONG TERM...Cooper
AVIATION...Bowen
HYDROLOGY...Bowen
Hazardous weather outlook, Jul 5, 10:18 AM MST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1118 AM MDT Thu Jul 5 2018

COZ030>051-061730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1118 AM MDT Thu Jul 5 2018

...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS AND PARK COUNTY
UNTIL MIDNIGHT TONIGHT...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Numerous thunderstorms will develop this afternoon and evening.
Heavy rainfall can be expected with the stronger storms, with an
inch of rainfall possible in an hour or less. Recent burn scars,
including the Weston Pass burn scar, as well as the Fourmile and
High Park burn scars, will be most susceptible to flash flooding.

Also, localized urban flooding will also be possible later this
afternoon and evening, including during the PM rush. Underpasses
and low lying areas will be most prone to street flooding.

A few thunderstorms may also be severe with large hail and
damaging winds as the storms move slowly east from the Front Range
eastward across the plains. Storms will gradually end late this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms will remain in the forecast
for the mountain areas through the weekend and early next week,
but plains locations will dry out again with hot temperatures
returning. The fire danger will remain elevated, especially over
the Palmer Divide late this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
reports of severe weather and heavy rain or flooding are
appreciated.

The radar

The Denver radar (KFTG), 154 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Park

When
July 5, 12:29 PM MST
Where
Park County, 6.15 mi NNW of Antero Jct
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Park/Forest Service
Coordinates
39.000, -106.020

A tornado touched down briefly but did no damage.

Hail, Douglas

When
July 5, 2:30 PM MST
Where
Douglas County, 1.07 mi W of Highlands Ranch
Measured
1 in hail
Reported by
Public
Coordinates
39.550, -104.990

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyThe tornado archive for Colorado, 2018Warnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759958, 759957.